Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Feb 19, 2002, 3:18 PM CST for Douglas County, Shawnee County, Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 19, 2002, 3:18 PM CST (21:18 UTC)
- Expired
- Feb 19, 2002, 4:00 PM CST
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Douglas County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 19, 3:28 PM CST | Hail 0.75 | Tecumseh, KS | |
| Feb 19, 3:42 PM CST | Hail 0.75 | Stull, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 192118
SVRTOP
KSC045-177-192200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CST TUE FEB 19 2002
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
EAST CENTRAL SHAWNEE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 400 PM CST
* AT 314 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF LECOMPTON...OR ABOUT 8
MILES SOUTH OF TOPEKA...MOVING EAST AT 20 MPH.
* SOME LOCATIONS AFFECTED...
LECOMPTON
QUARTER SIZE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN
THE PATH OF THE STORM...MOVE INDOORS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3906 9542 3904 9530 3897 9523 3891 9561
3903 9559What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 2:10 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Feb 19, 2:10 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 210 PM CST TUE FEB 19 2002 ENDING PRECIP TONIGHT...THEN ANOTHER PRECIP POSSIBILITY MONDAY...AND TEMPERATURES THROUGH THE PERIOD ARE THE MAIN FORECAST CONCERNS. FRONT COMING THROUGH HAS SET OFF CONVECTION TO OUR SOUTH AND WEST AND NEED TO INCLUDE THIS IN THE EVENING HOURS UNTIL FRONT WELL THROUGH THE CWA. RESIDUAL RAIN SHOWERS BACK AS FAR WEST AS ABILENE AREA MAY LINGER A FEW HOURS THIS EVENING AS WELL. NEXT EVENT APPROACHES FROM THE WEST AND SETS UP WARM ADVECTION PATTERN SO WILL INCLUDE POPS MONDAY AND MONDAY NIGHT. WILL GO CHANCE SNOW MONDAY ACROSS THE NORTHWEST AND CHANCE MIXTURE ELSEWHERE ...THEN A CHANCE FOR SNOW CWA WIDE MONDAY NIGHT. WILL GO DRY FOR NOW ON TUESDAY ALTHOUGH SOME POSSIBILITY PRECIPITATION MAY LINGER INTO THAT DAY AS WELL. REGARDING TEMPERATURES...HAVE FOLLOWED A GENERAL BLEND OF LATEST GUIDANCE CONSENSUS WITH CURRENT FORECAST. .TOP...NONE 34
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 4:00 PM CST | Severe Thunderstorm Warning | TOP | Jefferson | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.